Lower Gastrointestinal Bleeding – A lesser-known Risk


November 1, 2016


Chan et al. 2016: Risks of bleeding recurrence and cardiovascular events with continued aspirin use after lower gastrointestinal hemorrhage


Anatomical view of the human digestive tract with the stomach highlighted Aspirin’s effects on bleeding the lower gastrointestinal (GI) tract – the small and large intestines – are less well known than its effects on the upper GI regions such as the stomach. Bleeding in the intestines is often clinically significant, as patients require hospitalization and blood transfusions. Typically, it is also associated with a longer hospital stay and higher mortality rates than upper GI bleeding.

Researchers at the Chinese University of Hong Kong wanted to determine whether people who experience such dangerous bleeding could safely continue taking their regular aspirin dose after being released from the hospital. The researchers looked at patients with a history of bleeding enrolled at the Prince of Wales hospital in Hong Kong between 2000 and 2007, and determined that continuing aspirin led to an almost three-fold increase in the risk of lower GI bleeding. However, it also led to a nearly equivalent reduction in all-cause deaths. In particular, aspirin users experienced 60% fewer serious cardiovascular events such as heart attack and stroke.

In other words, if aspirin is discontinued to reduce the risk of bleeding, then the risks of death from other causes will increase. If aspirin is continued to reduce the risk of heart attack or stroke, the risk of bleeding recurrence will increase. This study implies that there is no simple answer to the question of whether to continue aspirin therapy after a lower GI bleeding event. Instead, the researchers affirm, their study supports the use of careful, individual assessment for all patients.